Alert archive / West Virginia / Tornado Warnings in 1999
Tornado Warning 4, NWS Charleston, WV
NWS Charleston, WV issued this tornado warning at Aug 13, 1999, 5:01 PM EDT for Putnam County, West Virginia. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 13, 1999, 5:01 PM EDT (21:01 UTC)
- Expired
- Aug 13, 1999, 5:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 27 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 5:20 PM EDT | Thunderstorm Wind | Winfield, WV | Fallen tree branches knocked down power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRLX 132102 RRA TORCRW WVC079-132130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 501 PM EDT FRI AUG 13 1999 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN PUTNAM COUNTY IN WEST VIRGINIA... * UNTIL 530 PM EDT... * AT 501 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES SOUTH OF HURRICANE...OR ABOUT 8 MILES NORTHEAST OF HAMLIN...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOCATIONS JUST SOUTH OF HURRICANE... <<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at Aug 13, 3:40 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 13, 3:40 PM EDT, 1 hour 21 minutes before
WVZ005>011-013>020-024>040-046-047-VAZ003-004-OHZ066-067-075-076-083> 087-KYZ101>103-105-140730- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 340 PM EDT FRI AUG 13 1999 SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE COLD FRONT EXTENDED THROUGH THE GREAT LAKES REGION. A SHORT WAVE WILL MOVE ACROSS THE AREA BY SUNDAY...LIFTED INDICES WILL CONTINUE TO BE AROUND -2 TO -3 THROUGH SATURDAY. WILL CONTINUE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY FOR THE ENTIRE FORECAST AREA. THESE STORMS MAY PRODUCE HEAVY RAINFALL AS PRECIPITABLE WATER REMAINS HIGH. MOS TEMPS ARE IN THE BALLPARK AND WILL BE FOLLOWED CLOSELY. ZONES WILL BE OUT AROUND 415 PM. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/ELW
In the hours before
Special weather statement, Aug 13, 3:17 PM EDT, 1 hour 44 minutes before
OHZ086-WVZ007-131945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 317 PM EDT FRI AUG 13 1999 A STRONG THUNDERSTORM WILL BE CROSSING GALLIA COUNTY OHIO AND NORTHERN MASON COUNTY IN WEST VIRGINIA BEFORE DIMINISHING BY AROUND 345 PM THIS AFTERNOON. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POINT PLEASANT...RIO GRANDE AND GALLIPOLIS RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THE THUNDERSTORMS.
Special weather statement, Aug 13, 3:17 PM EDT, 1 hour 44 minutes before
OHZ086-WVZ007-131945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 317 PM EDT FRI AUG 13 1999 A STRONG THUNDERSTORM WILL BE CROSSING GALLIA COUNTY OHIO AND NORTHERN MASON COUNTY IN WEST VIRGINIA BEFORE DIMINISHING BY AROUND 345 PM THIS AFTERNOON. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POINT PLEASANT...RIO GRANDE AND GALLIPOLIS RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THE THUNDERSTORMS.
Special weather statement, Aug 13, 3:27 PM EDT, 1 hour 34 minutes before
KYZ101-103-OHZ087-132000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 327 PM EDT FRI AUG 13 1999 A STRONG THUNDERSTORM WILL BE CROSSING EASTERN GREENUP AND NORTHERN BOYD COUNTIES IN KENTUCKY AND LAWRENCE COUNTY IN OHIO BEFORE DIMINISHING BY AROUND 400 PM THIS AFTERNOON. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LAKE VESUVIUS... IRONTON...COAL GROVE AND ASHLAND RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND STRONG GUSTY WINDS ARE POSSIBLE FROM THE THUNDERSTORMS.
Special weather statement, Aug 13, 3:27 PM EDT, 1 hour 34 minutes before
KYZ101-103-OHZ087-132000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 327 PM EDT FRI AUG 13 1999 A STRONG THUNDERSTORM WILL BE CROSSING EASTERN GREENUP AND NORTHERN BOYD COUNTIES IN KENTUCKY AND LAWRENCE COUNTY IN OHIO BEFORE DIMINISHING BY AROUND 400 PM THIS AFTERNOON. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LAKE VESUVIUS... IRONTON...COAL GROVE AND ASHLAND RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND STRONG GUSTY WINDS ARE POSSIBLE FROM THE THUNDERSTORMS.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 4:48 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln | 22 min |
| Aug 13, 4:55 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 35 min |
| Aug 13, 4:57 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 33 min |
| Aug 13, 5:08 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 52 min |
| Aug 13, 5:11 PM EDT | Severe Thunderstorm Warning | RLX | Roane | 49 min |
| Aug 13, 5:42 PM EDT | Severe Thunderstorm Warning | RLX | Clay | 48 min |
| Aug 13, 6:08 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Nicholas | 52 min |
| Aug 13, 6:17 PM EDT | Severe Thunderstorm Warning | RLX | Webster | 43 min |
| Aug 13, 6:53 PM EDT | Severe Thunderstorm Warning | RLX | Randolph, Upshur, Webster | 67 min |
| Aug 13, 7:24 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Kanawha | 36 min |
| Aug 13, 7:42 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh, Wyoming | 48 min |
| Aug 13, 7:45 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas | 45 min |
| Aug 13, 7:52 PM EDT | Severe Thunderstorm Warning | RLX | Mingo | 23 min |
Nearby
Tornado Warnings in West Virginia, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.